Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Melbourne, FL

September 30, 2016Lake County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 30, 2016, 4:02 PM EDT for Lake County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2016, 4:02 PM EDT (20:02 UTC)
Expired
Sep 30, 2016, 4:45 PM EDT
In force
43 min
Issued by
NWS Melbourne, FL

County Lake County, FL

The radar

The Melbourne radar (KMLB), 138 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2016-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2016-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS82 KMLB 302002
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
402 PM EDT FRI SEP 30 2016
 
FLZ044-302045-
NORTHERN LAKE COUNTY FL-
402 PM EDT FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE COUNTY UNTIL 445 PM
EDT...

AT 400 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEESBURG AIRPORT...OR OVER LISBON...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. A WIND GUST TO 48 MPH WAS ALREADY REPORTED AT THE
LEESBURG AIRPORT.

LOCATIONS IMPACTED INCLUDE...
LEESBURG...EUSTIS...TAVARES...MOUNT DORA AND PAISLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR ANY AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 2895 8187 2896 8183 2896 8166 2902 8166
      2905 8155 2879 8150 2878 8173 2878 8189
TIME...MOT...LOC 2000Z 249DEG 14KT 2883 8179 

$$

CRISTALDI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 30, 3:27 PM EDT, 35 minutes earlier.

Area forecast discussion, Sep 30, 3:27 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
327 PM EDT FRI SEP 30 2016

.DISCUSSION...

...A few strong-severe storms through evening...

Tonight...Convection along the west coast sea breeze has been
moving a bit slower across the peninsula as steering level winds
have gradually eased. However, an east coast sea breeze was
pushing slowly inland, so expect that the gradually increased
coverage of storms will trend sharply upward through late afternoon
and early evening as boundaries collide. A few strong to marginally
severe storms are expected as temps aloft continue quite cool.

Convection should linger into late evening then overnight the
latest GFS shows the weak frontal boundary sagging into central
Florida with some drying working down through the I-4 corridor.
This looks too aggressive so will follow closer to the model
blend on minimum temperatures. Will only mention small PoPs after
midnight in southern sections.

Weekend...Deep layer cut off low over the eastern U.S. will lift
slowly north through the Great Lakes region with a weakening of
cyclonic flow occurring in the Gulf of Mexico. This will allow
low/mid level ridge over the Atlantic to nudge back towards
Florida and the southeast states. Frontal boundary that was
stalled over the northern peninsula will weaken and push back
north with low level flow transitioning to easterly by Sunday.

MOS PoPs came in very low for Sat due to the drying the GFS brought
down into the central peninsula tonight. Will not go that low but
instead follow closer to model blend PoPs, which are close to our
current forecast of 30-40 percent.

The GFS shows easterly flow pushing a higher moisture band back
across the area on Sunday. This would seem reasonable as the
deeper drying retreats with the deep layer cut off low. Will
continue with close to the current forecast PoPs of 50 percent
along the coast and 60 percent inland, but this pattern usually
favors interior/western sections of the peninsula for the
afternoon storms with the heaviest rainfall.

Next Week...All eyes will be fixed on Hurricane Matthew as it is
forecast to start making a northward turn over the central Caribbean
early in the period and moving near to just east of the Bahamas
in the middle part of next week. The models continue to show run
to run differences, so there is still quite a bit of uncertainty.
Matthew could be a major hurricane as it reaches our latitude, so
people across east central Florida should pay particularly close
attention to forecast trends.

At a minimum, breezy/windy conditions could occur along the coast
and over the coastal waters, resulting in hazardous marine/beach
conditions with a potential for significant erosion.

Otherwise, we will be in a moist easterly wind flow early in the
week so rain chances will remain above normal.  With the closest
approach of Matthew, moisture may increase further depending on the
exact track.  Then if the current forecast works out for late in the
week, substantial drying may overspread the area in Matthew's wake.

&&

.AVIATION...
Scattered storms spreading west to east across the peninsula
will increase in coverage through early evening. Some strong
storms are expected, especially near the coastal terminals as
outflow boundaries interact with the sea breeze. Storms should
diminish in the late evening and towards midnight.

The chance for strong storms Sat afternoon should be at the
interior terminals.

&&

.MARINE...
Tonight...Scattered strong storms will be moving off the coast
through evening. Otherwise, winds/seas will be rather benign as
the pressure gradient eases.

Sat-Sun...Bermuda Ridge axis will lift north of the waters as weak
front across north Florida retreats northward. This will result in
light winds early Sat gradually becoming easterly.  An increasing
fetch will gradually bump up seas to near 3 feet Sat and 4 feet
Sunday.  Scattered showers/storms may be lingering over the waters
Sat morning, then storms that form over the peninsula during the
afternoon are not expected to push back across the east coast.
Increasing moisture Sunday should lead to scattered showers/storms
moving east to west across the waters.

Mon-Wed...Fcst will increasingly hinge on the future track of
Hurricane Matthew currently located over the central Caribbean.
While the official forecast keeps Matthew well away from the local
waters into Tue, the latest NHC fcst track would begin to tighten
the local pressure gradient by that time, especially since there
will be a rather stout surface high nosing down the eastern
seaboard. Deteriorating conditions look likely after sunset Tue
through Wed as the freshening northeasterly flow pushes increasing
swell energy into the east FL coast. The specific forecast of
winds/seas for mid week is highly dependent on the track and
strength of Matthew, but right now, conditions for small craft
operation look like they will be very hazardous.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  86  73  87 /  30  30  20  50
MCO  71  88  74  89 /  30  30  20  60
MLB  73  87  76  88 /  50  30  20  50
VRB  73  88  75  88 /  50  30  30  50
LEE  69  88  73  89 /  20  30  20  60
SFB  71  88  73  89 /  30  30  20  60
ORL  72  88  74  89 /  30  30  20  60
FPR  72  87  74  88 /  50  30  40  50

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&

FORECASTS...Lascody
IMPACT WX/AVIATION...Sedlock
Hazardous weather outlook, Sep 30, 10:50 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT FRI SEP 30 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1050 AM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A WEAK FRONTAL BOUNDARY IS FORECAST TO STALL ACROSS NORTH FLORIDA
TODAY. A MOIST SOUTHWEST FLOW AHEAD OF THIS FRONT WILL TRANSPORT
SCATTERED SHOWERS AND STORMS FROM THE INTERIOR, ACROSS THE EAST
COAST AND OFFSHORE INTO THE ATLANTIC. THE EAST COAST SEA BREEZE IS
EXPECTED TO DEVELOP EARLIER TODAY AND PUSH FARTHER INLAND,
PROVIDING A FOCUS AND A BOOST FOR STORMS. INSTABILITY ALOFT WILL
PRODUCE SOME STRONG STORMS ESPECIALLY AS A RESULT OF BOUNDARY
COLLISIONS. THE PRIMARY THREAT FROM STORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING. AN ISOLATED SEVERE STORM OR TWO PRODUCING DAMAGING
WINDS NEAR 60 MPH WILL BE POSSIBLE. A BRIEF ISOLATED TORNADO CANNOT
BE RULED OUT LATE IN THE DAY NEAR THE EAST COAST FROM INSTABILITY
AND STRONG BOUNDARY INTERACTIONS.

.RIP CURRENT IMPACT...
A LINGERING EAST SWELL WILL CONTRIBUTE TO A MODERATE RISK OF RIP
CURRENTS AT EAST CENTRAL FLORIDA BEACHES TODAY. CHECK WITH
LIFEGUARDS ABOUT LOCAL CONDITIONS BEFORE ENTERING THE SURF AND
DO NOT SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE EASTWARD, IN FROM THE
GULF COAST AND INTERIOR SECTIONS, CROSSING THE INTRACOASTAL WATERS
AND ONTO THE ATLANTIC LATER IN THE DAY. STORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS OF 35 TO 45 KNOTS AND FREQUENT
LIGHTNING STRIKES.

.WATERSPOUT IMPACT...
MARINE INTERESTS SHOULD ALSO BE ALERT FOR THE POTENTIAL OF
WATERSPOUTS LATE TODAY AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION THROUGH EARLY NEXT WEEK. A FEW STRONGER STORMS WILL BE
POSSIBLE EACH DAY. AN EAST SWELL IS FORECAST INTO THE UPCOMING
WEEKEND WHICH WILL KEEP THE RIP CURRENT RISK MODERATE.

HURRICANE MATTHEW IS CURRENTLY LOCATED IN THE CENTRAL CARIBBEAN
AND IS FORECAST TO MOVE GENERALLY WESTWARD THROUGH SATURDAY EVENING
THEN TURN NORTHWARD TOWARD EASTERN CUBA. MODEL GUIDANCE SUGGESTS THE
HURRICANE WILL LIFT NORTH ACROSS THE BAHAMAS SOMETIME NEXT WEEK. AT
A MINIMUM, THIS WOULD RESULT IN BREEZY CONDITIONS ESPECIALLY AT THE
COAST WITH BUILDING SEAS, SURF AND DANGEROUS RIP CURRENTS AT THE
BEACHES. BEYOND THAT, IT IS TOO EARLY TO SPECULATE ON SPECIFIC
IMPACTS TO EAST CENTRAL FLORIDA OR THEIR TIMING. CLIMATOLOGICALLY,
WE REMAIN IN THE HEART OF THE ATLANTIC HURRICANE SEASON.

RESIDENTS AND VISITORS TO EAST CENTRAL FLORIDA ARE ENCOURAGED
TO MONITOR THE LATEST TRACK AND INTENSITY FORECASTS ON HURRICANE
MATTHEW FROM THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, Sep 30, 4:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
402 PM EDT FRI SEP 30 2016

FLZ044-302045-
NORTHERN LAKE COUNTY FL-
402 PM EDT FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE COUNTY UNTIL 445 PM
EDT...

AT 400 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEESBURG AIRPORT...OR OVER LISBON...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. A WIND GUST TO 48 MPH WAS ALREADY REPORTED AT THE
LEESBURG AIRPORT.

LOCATIONS IMPACTED INCLUDE...
LEESBURG...EUSTIS...TAVARES...MOUNT DORA AND PAISLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR ANY AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 2895 8187 2896 8183 2896 8166 2902 8166
      2905 8155 2879 8150 2878 8173 2878 8189
TIME...MOT...LOC 2000Z 249DEG 14KT 2883 8179

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 4:13 PM EDTSpecial Weather StatementMLBSaint Lucie47 min
Sep 30, 4:43 PM EDTSevere Thunderstorm WarningMLBMartin40 min
Sep 30, 5:19 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie23 min
Sep 30, 5:32 PM EDTSpecial Weather StatementMLBVolusia43 min
Sep 30, 5:37 PM EDTSpecial Weather StatementMLBSeminole38 min
Sep 30, 5:39 PM EDTSpecial Weather StatementMLBSeminole36 min
Sep 30, 5:51 PM EDTSpecial Weather StatementMLBFlagler39 min
Sep 30, 5:54 PM EDTSpecial Marine WarningMLB96 min
Sep 30, 5:58 PM EDTSpecial Weather StatementMLBMartin47 min
Sep 30, 6:18 PM EDTSpecial Weather StatementMLBSeminole, Volusia42 min
Sep 30, 6:33 PM EDTSpecial Weather StatementMLBIndian River42 min
Sep 30, 6:36 PM EDTSpecial Marine WarningMLB54 min
Sep 30, 6:43 PM EDTSpecial Marine WarningMLB62 min
Sep 30, 7:20 PM EDTAreal Flood AdvisoryMLBVolusia85 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.